Tornadoes · United States · Wisconsin · 2005

F0 tornado, Busseyville to Ft Atkinson, Wisconsin, August 18, 2005

From Busseyville to Ft Atkinson, this F0 tornado ran 0.2 miles across Jefferson County on August 18, 2005, touching down at 7:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 18, 2005
Touchdown
7:45 PM CDT (00:45 UTC)
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Jefferson County
Touchdown point
42.900, -88.800
Lift-off point
42.900, -88.800
Record number
1148

What the Weather Service recorded

The largest single-day tornado outbreak in Wisconsin recorded history for south-central and southeast Wisconsin occurred on August 18, 2005. Sixteen tornadoes were documented on this day in south-central and southeast Wisconsin, a new single-day record. A line of supercells developed and pushed across south-central Wisconsin during the afternoon hours, and then pushed east across southeast Wisconsin during the evening hours. Most of the tornadoes were associated with two supercells. One main supercell tracked across Sauk County and then into Columbia, producing one F0 and one F2 tornado. The F2 tornado crossed into Columbia County. Another main supercell produced an F3 tornado that devastated the area north of city of Stoughton (Dane Co.), and a weaker F1 tornado just south of the city of Rockdale (Dane Co.). This supercell then tracked into southwestern Jefferson County a short time later, producing two F0 tornadoes and four F1 tornadoes. The sixteen (16) tornadoes contributed largely to both the new state record of 27 tornadoes on a single day, and 62 tornadoes for a calendar year. In additiion, there were scattered reports of funnel clouds, damaging straight-line, downburst winds, and large hail across south-central and southeast Wisconsin. The total direct damage estimate for the afternoon and evening tornado and severe weather outbreak in south-central and southeast Wisconsin on August 18th was about $36.6 M ($35.7 property and $948 K crop). Additional indirect costs totaled almost $1.9 M, resulting in a total direct and direct cost of about $38.5 M. Synoptically, a surface low pressure system was located over extreme southeast Minnesota early in the afternoon. A warm front extended east southeast from the low with dew points pooling in the lower 70s along it. The surface low moved east into east central Wisconsin by 2100CST that evening. Favorable wind shear associated with the warm front, combined with the strong instability supplied by the heat and humidity, helped to produce numerous tornadic supercells.

This tornado was a continuation of the F3 tornado that tore through the area north of Stoughton (Dane Co.). It crossed into Jefferson County at 1805CST where CTH C starts, about 2.8 miles north-northwest of Busseyville (Jefferson Co.). It traveled east-southeast for about 1.6 miles and dissipated just south of the end of Hartwig Road, about 2.2 miles north-northwest of Busseyville, at 1805 CST. Damage to large tees was noted, as well as some minor crop damage. This portion of the tornado track was rated F1 with estimated wind speeds of 64-97 knots (73-112 mph). The average path width was 50 yards.

The first of five tornadoes in or around Fort Atkinson developed at 1815CST, 5.5 miles west of Fort Atkinson, or near the end of West Grove Rd. It headed southeast and dissipated 5.2 miles west of Fort Atkinson at 1817CST, or about 0.2 mile north-northeast of the intersection of STH 106 and Kreutz Rd. Two mobile homes minor damage, one residential home was damaged and its 3-car garage was destroyed, one farm shed was destroyed, many large trees were uprooted, and minor crop damage was noted. This tornado was rated F0 with estimated wind speeds of 35-63 knots (40-72 mph). Average path width was 20 yards.

The second of five tornadoes in or near Fort Atkinson developed at 1820CST just east of the first tornado, about 5 miles west of Fort Atkinson, or about 0.3 mile north of the end of East Grove Rd. It tracked cyclonically to the southwest, south, and then southeast where it dissipated about 0.4 mile northeast of the intersection of STH 106 and Kreutz Rd at 1823CST (about 5 miles west of Fort Atkinson). A trailer with a truck inside was tipped over, resulting to damage to both. One residential home sustained minor damage, many large large trees were uprooted or twisted, and minor crop damage was noted. This tornado was rated as F1 with estimated wind speeds of 64-97 knots (74-112 mph). Average path width was 25 yards.

The third of five tornadoes in or near Fort Atkinson developed at 1827CST, about 4.1 miles west of Fort Atkinson, or 1.0 mile west-northwest of the intersection of STH 106 and CTH J. It tracked southeast across Burnham Rd. After crossing North Shore Drive, it dissipated in a swamp about 0.4 mile southwest of the intersection of STH 106 and the STH 26 bypass at 1832CST, or about 2.7 miles west-southwest of Fort Atkinson. One residential home sustained minor damage, two shead used for horses sustained roof and siding damage, many large trees were uprooted or twisted, and minor crop damage was noted. This tornado was rated as F1 with estimated wind speeds of 64-97 knots (74-112 mph). The average path width was 30 yards.

The fourth of five tornadoes in or near Fort Atkinson developed at 1837CST about 1.1 mile southwest of Fort Atkinson in a grassy area west of The Fireside Dinner Theater which is on STH 26 Business. This tornado moved due east through the southern part of the city of Fort Atkinson, just missing The Fireside which had some 500 guests inside, and dissipated 1.3 southeast of the city center on STH 12/89 about 0.2 mile south of Fox Hill Rd. Twenty residential homes and 5 businesses sustained minor damage, one business was destroyed, numerous many large trees were uprooted or twisted, some power-lines were damaged, and minor crop damage was noted. As for business losses, a portion of the roof of the Rock River Lanes was peeled back, the Best Western Motel had minor sign and roofing damage, and the Fort Plaza Mini Warehouse was destroyed. This tornado was rated as F1 with estimated wind speeds of 64-97 knots (74-112 mph). The average path width was about 30 yards.

This tornado spun up at 1844CST about 5.6 miles south-southwest of Fort Atkinson, where Grogan Rd. intersects with Vikerman Rd. It tracked east-southeast and damaged a couple farm sheds and damaged farm machinery on 3 farms. Tree damage and some minor crop damage was noted. It dissipated at 1853CST about 5.7 miles south of Fort Atkinson, or about 0.8 mile south-southeast of the intersection of CTH K and McMillen Rd. near a confluent spot on Allen Creek. This tornado was rated F1 with estimated wind speeds of 64-97 knots (74-112 mph). Average path width was 50 yards.

The fifth of five tornadoes in or near Fort Atkinson developed at 1845CST about 3.2 miles southeast of Fort Atkinson near the intersection of CTH M and CTH N (0.3 mile northeast of this intersection). It moved east across CTH N and then quickly dissipated at 1846CST. Several large trees were uprooted, one corn bin was ripped apart, and two other corn bins were damaged. Minor crop damage was noted. This tornado was rated as F0 with estimated wind speeds of 35-63 knots (40-72 mph). Average path width was 30 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

30 minutes of warning. NWS MKX issued a tornado warning for this county at 00:15 UTC, 30 minutes before the tornado touched down, in force until 01:18 UTC.

Issued (UTC)ExpiredProductOffice
23:29 UTC00:30 UTCTornado WarningMKX
00:15 UTC01:18 UTCTornado WarningMKX
01:16 UTC01:51 UTCSevere Thunderstorm WarningMKX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Aug 18, 2:25 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT THU AUG 18 2005

.DISCUSSION...FORECAST FOCUS ON PRECIP THREAT TONIGHT AND AGAIN FRI
INTO FRI NGT.  MORNING CONVECTION ON NOSE OF STRONG LOW LEVEL
THETA-E ADVECTION HAS ABOUT ENDED IN ERN SECTIONS.  PORTIONS OF
OUTFLOW BOUNDARY IN ERN IA HAS BECOME MORE DIFFUSE.  WMFNT APPEARS
TO BE SURGING NWD ON INCRG S TO SWLY WINDS...AHEAD OF SFC LOW PRES
OVR SRN MN.  EFFECTIVE SHEAR IN EXCESS OF 40KTS AHEAD OF SFC LOW OVR
W CENTRAL AND SWRN MN AND VGP HAS INCRD TO 2 UNITS WITH MUCAPE NOW
OVER 1000 J/KG IN SRN WI.  DESPITE NAM INITIALIZATION
PROBLEMS...BOTH NAM AND GFS SHOWING STRONG THETA-E RIDGE AND
SECONDARY SURGE OF THETA-E ADVECTION INTO PTNS OF SRN WI LATE THIS
AFTN AND EVE.  LOW 70S DEWPTS BEGINNING TO POOL ALG WMFNT IN WRN WI
AS WELL.  PRES FALL COUPLET WOULD CARRY SFC LOW ACRS PTNS OF
SRN/CENTRAL WI INTO THE EVE...SO SOME CONCERN FOR ISOLD TORNADOES AS
WELL AS DAMAGING WINDS AND HAIL.  ENUF MIXING LATE TNGT TO PRECLUDE
WIDESPREAD THICK FOG BUT PATCHY LGT FOG NOT OUT OF THE QUESTION
ALONG WITH AREAS OF ST.

WEAK RIDGING BTWN SYSTEMS FOR MOST OF FRIDAY...BUT SECONDARY SURGE
OF THETA-E ADVECTION ON NOSE OF 30 TO 40KT LOW LEVEL JET AHEAD OF
STRONGER CDFNT FRI NGT.  LOOKS FAIRLY STABLE AHEAD OF FRONT SO CUT
BACK ON POPS SLIGHTLY FRI AFTN...AND LEFT LKLY WORDING FOR NOW FRI
NGT.  DROP IN DEWPTS FOR FRI SHOULD KEEP HEAT INDICIES BELOW TRIPLE
DIGITS BUT 85H TEMPS EXCEEDING 20 WITH DRIER W TO SWLY FLOW...SO
WENT WITH WARMER MAV GUIDANCE.  COOLER AIR ON BRISK NWLY WINDS FOR
SAT BUT RH MINIMAL SO EXPC AT LEAST P/C SKIES FOR SAT.  RIDGING THEN
BUILDS IN INTO THE FIRST PART OF NEXT WEEK WITH BENIGN WX. NAM
TRYING TO BRING IN HIGHER RH WITH BACKDOOR CDFNT SUN NGT BUT LEANED
TWD MORE CONSISTENT AND DRIER GFS FOR NOW.

HEIGHT ANOMOLY CENTERED ON 08/26 FOCUSING ON DEVELOPING UNSETTLED
PERIOD LATER NEXT WEEK WITH UPSTREAM S/W TROF OVER NATIONS
MID-SECTION.  PREVIOUSLY UPSTREAM RIDGE CENTERED ON 08/23.  FAIRLY
GOOD AGREEMENT IN GFS ENSEMBLE MEMBERS AT BEGINNING OF EFP PERIOD
LENDING CREDENCE TO GFS/DGEX SOLUTION.  HENCE MID LEVEL RIDGING
BEGINS TO BREAK DOWN BY MIDDLE OF NEXT WEEK...BUT ALOT OF
VARIABILITY IN ENSEMBLE MEMBERS BY THIS TIME AND AMOUNT OF MOISTURE
RETURN QUESTIONABLE. GFS DPROG SHOWING QUITE A BIT OF VARIABILITY
OVER LAST SEVERAL RUNS AS TO LOCATION AND MAGNITUDE OF TROF...YET
ENUF AGREEMENT TO CARRY POPS THRU THU TIME PERIOD.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, Aug 18, 4:31 AM CDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-190945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE
MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY
DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN
WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-190945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
431 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE
LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE
ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS.

ZAJDEL

In the hours before

Special weather statement, Aug 18, 7:11 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
711 PM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-190100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
711 PM CDT THU AUG 18 2005

COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN
LAKE-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-
RACINE-ROCK-SAUK-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
711 PM CDT THU AUG 18 2005

...TORNADO WATCH IN EFFECT UNTIL 11 PM FOR SOUTHEAST WISCONSIN...
...TORNADO WATCH IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL WISCONSIN...

A TORNADIC STORM OVER SOUTHEAST DANE COUNTY AND OVER OR NEAR FORT
ATKINSON IN SOUTHWEST JEFFERSON COUNTY WILL MOVE EAST ACROSS SOUTHERN
JEFFERSON COUNTY AND EVENTUALLY SOUTHERN WAUKESHA COUNTY. TORNADOES
ARE ON THE GROUND. THIS IS AN EXTREMELY DANGEROUS SITUATION. PERSONS
IN DANE AND JEFFERSON COUNTIES SHOULD BE TAKING COVER IMMEDIATELY.
PERSONS IN WAUKESHA COUNTY SHOULD BE PREPARED TO TAKE COVER.

GEHRING
Local storm report, Aug 18, 7:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
719 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     4 W FORT ATKINSON       42.93N 88.92W
08/18/2005                   JEFFERSON          WI   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED TO BE ALMOST TOUCHING THE GROUND
            WEST OF FORT ATKINSON.

&&

BORGHOFF
Local storm report, Aug 18, 7:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TORNADO          FORT ATKINSON           42.93N 88.84W
08/18/2005                   JEFFERSON          WI   TRAINED SPOTTER

            TORNADO ON THE GROUND AT ROADS 106 AND SCHWIMMER ROAD.

&&

BORGHOFF
Special weather statement, Aug 18, 7:25 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT THU AUG 18 2005

WIZ046-047-051-052-056>060-062>072-190115-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
725 PM CDT THU AUG 18 2005

COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN
LAKE-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-
RACINE-ROCK-SAUK-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
725 PM CDT THU AUG 18 2005

...TORNADO WATCH IN EFFECT UNTIL 11 PM FOR SOUTHEAST WISCONSIN...
...TORNADO WATCH IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL WISCONSIN...

A TORNADIC STORM AND DAMAGE CONTINUES TO BE REPORTED ACROSS FAR
SOUTHEAST DANE COUNTY AND NEAR FORT ATKINSON IN SOUTHWEST JEFFERSON
COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. PERSONS IN DANE AND
JEFFERSON COUNTIES SHOULD BE TAKING COVER IMMEDIATELY. PERSONS IN
WAUKESHA COUNTY SHOULD BE PREPARED TO TAKE COVER. DO NOT GO OUTSIDE
TO SEE THE TORNADO. TAKE COVER NOW.

GEHRING
Local storm report, Aug 18, 7:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
733 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TORNADO          2 W JEFFERSON           43.01N 88.85W
08/18/2005                   JEFFERSON          WI   AMATEUR RADIO

            TORNADO ON THE GROUND AND GROWING LARGER 2 MILES WEST OF
            JEFFERSON.

&&

BORGHOFF
Local storm report, Aug 18, 7:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
734 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TORNADO          2 W JEFFERSON           43.01N 88.85W
08/18/2005                   JEFFERSON          WI   AMATEUR RADIO

            TORNADO ON THE GROUND AND GROWING LARGER 2 MILES WEST OF
            JEFFERSON AT HIGHWAY 26 AND ROAD 106.

&&
CORRECTED TO ADD INTERSECTION.

BORGHOFF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 00:00Z

0.8 hours before the tornado, 184 km from the path. August 19, 2005.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -105, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 64 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-105 J/kg
Surface CAPE
275 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 12:00Z

11.2 hours after it, 184 km from the path. August 19, 2005.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -62525, lifted condensation level 562 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -17 square meters per square second, 0 to 6 km bulk shear 27 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-62525 J/kg
Surface CAPE
9 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Milwaukee radar (KMKX), 22 km away, was scanning. The volume nearest the touchdown began at 00:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:15 UTCTORNADOFitchburgDane, WIUNCONFIRMED BY THE PUBLIC.
23:29 UTCTORNADO3 S McfarlandDane, WITORNADO ON THE GROUND.
23:29 UTCTORNADO5 N StoughtonDane, WITORNADO ON THE GROUND BETWEEN MCFARLAND AND STOUGHTON ALONG HIGHWAY 51 AND COUNTY ROAD B.
23:30 UTCTORNADOStoughtonDane, WI*** 1 FATAL, 6 INJ *** ONE FATALITY AND 6 OTHERS WERE INJURED WHEN THE TORNADO PASSED THROUGH STOUGHTON. EMERGENCY MANAGEMENT OFFICIALS REPORTED 80 TO 90 HOUSES WERE HEAVILY DAMAGED ACROSS DANE COUNTY.
23:38 UTCFUNNEL CLOUDE MadisonDane, WIFUNNEL CLOUD MOVING UP AND DOWN JUST EAST OF MADISON.
23:38 UTCTORNADOS McfarlandDane, WITORNADO JUST SOUTH OF MCFARLAND MOVING EAST TOWARD STOUGHTON.
23:41 UTCTORNADOStoughtonDane, WILARGE TREES DOWN AND HOUSES DAMAGED. SCATTERED DEBRIS REPORTED.
23:43 UTCTORNADOStoughtonDane, WIHOUSE DAMAGE IN STOUGHTON.
23:48 UTCTORNADO3 E StoughtonDane, WITORNADO ON THE GROUND JUST NORTH OF HIGHWAY 51 AND WEST OF INTERSTATE 90/39...3 MILES EAST OF STOUGHTON.
00:00 UTCHAIL 1.758 Sse Cottage GroveDane, WIGOLF BALL SIZED HAIL REPORTED ON HIGHWAY 18.
00:04 UTCHAIL 1Fort AtkinsonJefferson, WIQUARTER SIZE HAIL REPORTED. SHINGLES ALSO HAVE BEEN FALLING FROM THE SKY.
00:06 UTCFUNNEL CLOUDCambridgeDane, WIA COUPLE FUNNEL CLOUDS HAVE BEEN REPORTED.
00:08 UTCTORNADOFort AtkinsonJefferson, WINWS EMPLOYEE REPORTS A TORNADO ON THE GROUND IN FORT ATKINSON. MORE DETAILS WHEN INFORMATION BECOMES AVAILABLE.
00:15 UTCFUNNEL CLOUD4 W Fort AtkinsonJefferson, WIFUNNEL CLOUD REPORTED TO BE ALMOST TOUCHING THE GROUND WEST OF FORT ATKINSON.
00:16 UTCTORNADOFort AtkinsonJefferson, WITORNADO ON THE GROUND AT ROADS 106 AND SCHWIMMER ROAD.
00:25 UTCTSTM WND DMGOregonDane, WIPOWERLINES DOWN.
00:33 UTCTORNADO2 W JeffersonJefferson, WITORNADO ON THE GROUND AND GROWING LARGER 2 MILES WEST OF JEFFERSON.
00:33 UTCTORNADO2 W JeffersonJefferson, WITORNADO ON THE GROUND AND GROWING LARGER 2 MILES WEST OF JEFFERSON AT HIGHWAY 26 AND ROAD 106.
00:45 UTCTORNADO5 Nw La GrangeJefferson, WICHASER WAS NORTH OF LA GRANGE ON COUNTY HIGHWAY H JUST SOUTH OF BLUFF RD. CHASER COULD NOT CONFIRM CONTACT WITH GROUND. WILL BE INVESTIGATED.
00:48 UTCFUNNEL CLOUD4 Se Fort AtkinsonJefferson, WIFUNNEL CLOUD ALMOST REACHING THE GROUND NEAR COLD SPRING.
00:48 UTCTSTM WND GST 60Fort AtkinsonJefferson, WIMANY SMALL BRANCHES DOWN.
01:07 UTCFUNNEL CLOUD2 W Fort AtkinsonJefferson, WIA COUPLE FUNNEL CLOUDS WERE REPORTED 2 MILES WEST OF FORT ATKINSON AT NORTH SHORE ROAD AND HIGHWAY 106.
01:39 UTCHAIL 1E East TroyWalworth, WIQUARTER SIZE HAIL AT INTERSTATE 43 AND HIGHWAY 20 JUST EAST OF EAST TROY.
02:02 UTCFUNNEL CLOUD2 W WaterfordRacine, WIFUNNEL CLOUD REPORTED 2 MILES WEST OF WATERFORD ON HIGHWAY 20.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of August 18, 2005

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 1812:50 PM CDTF0Mower, MN0.120$10,000
August 182:18 PM CDTF0Trempealeau, WI0.125$2,000
August 183:46 PM CDTF1Vernon, WI1.2251$150,000
August 184:05 PM CDTF2Vernon, WI20.0403$3.3 million
August 184:40 PM CDTF1Richland, WI4.055$200,000
August 184:54 PM CDTF1Monroe, WI10.025$140,000
August 184:55 PM CDTF0Iowa, WI0.125
August 185:18 PM CDTF1Iowa, WI6.5100$20,000
August 185:30 PM CDTF1Sauk, WI1.975$2,000
August 185:33 PM CDTF2Sauk, WI14.5200$610,000
August 185:39 PM CDTF1Adams, WI0.830$10,000
August 186:00 PM CDTF0Sauk, WI1.075$10,000
August 186:08 PM CDTF1Marquette, WI5.5100$100,000
August 186:10 PM CDTF0Columbia, WI0.125
August 186:15 PM CDTF3Dane, WI18.6600123$34 million
August 186:17 PM CDTF0Dane, WI2.030
August 186:32 PM CDTF0Waushara, WI2.080$10,000
August 187:10 PM CDTF1Dane, WI1.6100$70,000
August 187:15 PM CDTF0Jefferson, WI0.550$50,000
August 187:20 PM CDTF1Jefferson, WI0.750$30,000
August 187:27 PM CDTF1Jefferson, WI1.250$30,000
August 187:37 PM CDTF1Jefferson, WI1.450$350,000
August 187:38 PM CDTF0Waupaca, WI1.240$1,000
August 187:40 PM CDTF0Winnebago, WI4.050$1,000
August 187:44 PM CDTF1Jefferson, WI3.075$20,000
August 188:45 PM CDTF1Brown, WI1.0100$10,000
August 189:35 PM CDTF1Manitowoc, WI1.5100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.